Symmastia is a relatively rare implant displacement problem that occurs when the skin and muscle between the breasts over the sternum (breastbone) detaches and the two pockets of tissue that hold the breast implants come together to form one pocket. This allows the implants to come together in the middle, creating the appearance of a “uniboob” and sometimes causing discomfort or pain.
The most common reason that symmastia develops in women who have had breast reconstruction is that during the mastectomy, the surgeon removed too much tissue too close to the sternum. Also, the implants that were inserted may have been too large. Larger implants require a bigger pocket and put more tension on the skin that has to attach to the sternum and hold the implant.
It’s often difficult to correct symmastia and it may require more than one surgery. In most cases, surgery will involve removing the implants and replacing them with new (usually smaller) implants. Also, your plastic surgeon will reattach the skin that has detached from the sternum using internal stitches and make adjustments to the pockets of tissue in the chest that hold the implants in place, often reinforcing their boundaries using a dermal matrix product (a skin substitute made mostly of collagen) or mesh.
Another option for correcting symmastia may be to have your plastic surgeon remove your implants and replace them with transplanted flaps of tissue from another place on your body. This is called “autologous reconstruction” or “flap reconstruction.” Learn more about autologous reconstruction.
The photographs on this page are copyrighted materials and no reproduction or use of these photographs is permitted except with the written consent of the Center for Restorative Breast Surgery.
Can we help guide you?
Create a profile for better recommendations
Breast self-exam, or regularly examining your breasts on your own, can be an important way to...
Tamoxifen (Brand Names: Nolvadex, Soltamox)
Tamoxifen is the oldest and most-prescribed selective estrogen receptor modulator (SERM)....
Taking Certain Supplements Before and During Chemotherapy for Breast Cancer May Be Risky
A small study suggests that people who took antioxidant supplements before and during...